Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Houston/Galveston, TX

April 11, 2005Montgomery County, Trinity County, Walker County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 11, 2005, 7:39 AM CDT for Montgomery County, Trinity County, Walker County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 7:39 AM CDT (12:39 UTC)
Expired
Apr 11, 2005, 9:45 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Montgomery County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 157 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 111242
FFWHGX
TXC339-455-471-111445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
739 AM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS
  TRINITY COUNTY IN SOUTHEAST TEXAS

* UNTIL 945 AM CDT

* AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN CONTINUED TO FALL ACROSS THESE AREAS. RAINFALL
  AMOUNTS OF 3 TO 5 INCHES HAVE FALLEN SINCE EARLY THIS MORNING BETWEEN
  HUNTSVILLE...RIVERSIDE...AND SEBASTOPOL. ADDITIONAL RAINFALL AMOUNTS
  OF 1 TO 3 INCHES ARE POSSIBLE THROUGH MID MORNING.

* FLOODING IS EXPECTED IN OR NEAR...
  HUNTSVILLE...RIVERSIDE...SEBASTOPOL...CRABBS PRAIRIE...TRINITY...
  GROVETON...APPLE SPRINGS...DACUS.

LAW ENFORCEMENT REPORTED WIDESPREAD STREET FLOODING IN HUNTSVILLE 
WITH NUMEROUS CARS STRANDED. HIGH WATER WAS REPORTED ON SEVERAL 
ROADS IN TRINITY COUNTY. HIGH WATER WAS REPORTED ON STATE HIGHWAY 94 
NORTH OF GROVETON HEADING TOWARD LUFKIN. AT THIS TIME NO MAJOR ROADS 
WERE CLOSED.

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3073 9584 3027 9579 3035 9567 3052 9536
      3092 9536 3097 9529 3087 9520 3115 9488
      3140 9500 3131 9504 3086 9572 3092 9585

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 5:00 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 5:00 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CDT MON APR 11 2005

.DISCUSSION...NEAR VERTICALLY STACKED LOW POSITIONED OVER KANSAS
EARLY THIS MORNING. ASCENT INCREASING ACROSS THE REGION ASSOCIATED
WITH FEATURE RESULTING IN CONSIDERABLE SHOWER AND THUNDERSTORM
ACTIVITY. SEVERAL WARNINGS ALREADY ISSUED. WILL SEE A CONTINUED
UNSETTLED WEATHER PATTERN THROUGH TODAY WITH A SEVERE THREAT
CONTINUING. RAIN CHANCES DIMINISH THIS EVENING AS LOW CONTINUES TO
MIGRATE EAST SENDING AN ASSOCIATED COLD FRONT OVER THE REGION.

&&

.MARINE...CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY CAN BE
EXPECTED OVER THE COASTAL WATERS TODAY IN ADVANCE OF A COLD FRONT
APPROACHING THE REGION. RAIN CHANCES WILL DIMINISH BY EVENING...
WITH OUR MODERATE SOUTHERLY FLOW BECOMING NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  52  73  55  76 /  90   0   0   0   0
HOUSTON (IAH)              73  54  73  57  77 /  90   0   0   0   0
GALVESTON (GLS)            74  62  71  64  73 /  90   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...
SEVERE THUNDERSTORM WATCH FROM 3 AM MONDAY UNTIL 11 AM MONDAY
      FOR THE FOLLOWING ZONES...BRAZORIA...CHAMBERS...FORT
      BEND...GALVESTON...HARRIS...HOUSTON...LIBERTY...
      MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...AND
      WALLER.

GM...
SEVERE THUNDERSTORM WATCH FROM 3 AM MONDAY UNTIL 11 AM MONDAY
      FOR THE FOLLOWING ZONES...GALVESTON BAY...AND WATERS FROM
      HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 10, 3:30 PM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT SUN APR 10 2005

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
330 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND MONDAY MORNING
ACROSS SOUTHEAST TEXAS...

.DAY ONE...TONIGHT AND EARLY MONDAY.
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AROUND MIDNIGHT AS
A STRONG UPPER LEVEL DISTURBANCE APPROACHES SOUTHEAST TEXAS.
A FEW SUPERCELLS ARE POSSIBLE AHEAD OF THE PRIMARY CONVECTIVE
CLUSTER. THESE DISCREET STORMS WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES AND LARGE HAIL. AS THE SYSTEM EVOLVES INTO A LINEAR
CONVECTIVE COMPLEX...THE PRIMARY SEVERE WEATHER HAZARD WILL BE
DAMAGING STRAIGHT LINE WINDS. THIS AREA OF STORMS WILL APPROACH A
BRYAN TO HALLETSVILLE LINE BY 1 AM...COLUMBUS TO MADISONVILLE LINE BY
3 AM...CROCKETT TO HOUSTON TO EDNA BY 5 AM AND CORRIGAN TO GALVESTON
BY 7 AM. INDIVIDUAL STORMS AHEAD OF THE LINE WILL ALSO BE COMMON.

ALTHOUGH INDIVIDUAL STORM MOTION WILL EXCEED 30 MPH...SOME
TRAINING OF STORMS IS LIKELY THUS YIELDING SOME VERY HEAVY
RAINFALL TOTALS. STORM MERGERS WILL ALSO OCCUR INCREASING THE RISK OF
HEAVY RAIN. RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES SHOULD BE
COMMONPLACE...ISOLATED TOTALS OF 4 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT INTO EARLY  MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:33 AM CDTSevere Thunderstorm WarningHGXMontgomery, Walker42 min
Apr 11, 3:46 AM CDTSevere Thunderstorm WarningHGXGrimes, Waller44 min
Apr 11, 3:56 AM CDTSevere Thunderstorm WarningHGXTrinity49 min
Apr 11, 3:56 AM CDTSevere Thunderstorm WarningHGXTrinity50 min
Apr 11, 4:12 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker48 min
Apr 11, 4:25 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery50 min
Apr 11, 4:58 AM CDTSevere Thunderstorm WarningHGXWalker47 min
Apr 11, 5:31 AM CDTTornado WarningHGXWalker29 min
Apr 11, 6:19 AM CDTSevere Thunderstorm WarningHGXGrimes41 min
Apr 11, 6:34 AM CDTSevere Thunderstorm WarningHGXWalker46 min
Apr 11, 7:16 AM CDTSevere Thunderstorm WarningHGXTrinity44 min
Apr 11, 8:00 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker30 min
Apr 11, 8:24 AM CDTSevere Thunderstorm WarningHGXPolk66 min
Apr 11, 9:07 AM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery38 min
Apr 11, 9:13 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto47 min
Apr 11, 9:16 AM CDTTornado WarningHGXHarris, Montgomery44 min
Apr 11, 9:52 AM CDTTornado WarningHGXHarris44 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.